• Stopping Tamoxifen

    Asked by Nancebeth on Tuesday, November 13, 2012

    Stopping Tamoxifen

    Has anyone else stopped Tamoxifen after only a few months? I was having horrible side effects, which were really affecting my quality of life. With my Oncotype DX score, chemo was recommended but not required and I did 6 rounds 21 days apart of CMF. Now the onc says my reoccurance rate is 10%. If I take 5 years of Tamoxifen it should go down to 5%. Since I started the meds right after chemo, my onc thought some of my side effects might be residual from the chemo. He suggested taking a break from the Tamoxifen for 3 days and see how I feel. I am on day 2 and I am a different person. It is amazing. So, I have decided to stop the Tamoxifen. Thoughts?

    7 Answers from the Community

    7 answers
    • karen1956's Avatar

      I endured the AI's (and 2 months of tamox) for 3 1/2 years.....and finally said enough is enough...side effects and QOL of life were just too much. My onc always checks to see if I want to go back on them and I always say NO!!!! Its been 2 1/1 years since I stopped...life is better off of them...I made peace with my decision to stop...it took me much longer than you....I know that I have given it my all....and for me the odds are 100%...either it will come back as mets or I'll stay cancer free (NED)....I was too scared to stop sooner, but sure did beg my oncologist, starting about 7 or 8 months after beginning them...he kept trying to convince me to stay on and I was an obedient patient...but it cost me plenty....SOOOOO, I guess I'm trying to say, if you are at peace with your decision to stop, then stop....you can always try it again at some later point, or even try AI's if you shut down your ovaries....All the best to you.....

      almost 4 years ago
    • lynn1950's Avatar

      I am so sorry that you are having such a hard time with Tamoxifen. These decisions are not easy. Have you considered trying an AI?

      almost 4 years ago
    • Nancebeth's Avatar

      I can't do the AIs because I am pre-menopausal. I am at peace with my decision, just wanted to hear from some others who have been through it. I just had 2 nights of uninterrupted sleep for the first time since my initial mastectomy and recon back in February. Went from surgery to chemo to Tamox with no breaks so I have been dealing with side effects from one thing or another since then. It was so nice to sleep well and not have the other associated side effects.

      almost 4 years ago
    • SDB's Avatar

      The Chemo did not put you straight into menopause? It did me, full blown menopause thru in 4 weeks was rough. I was on tamoxifen for a couple of years, many sleepless nights with hotflashes also hotflashes during the day. Have been on Arimedex (generic version) for about 2 years now. Still have a hotflash or so, but not like when on tamoxifen, also still have day sweats occassionally, but feel I can live with these side effects. Have had Thyroid Cancer in 1984, Breast Cancer in 2006 with 13 of 18 lymphnodes infected, so chemo and radiation, the breast cancer on left side in 2008 (non-invasive, no chem or rad) and have had reconstruction on both breasts along with another bout of thyroid cancer in 2010. So I am sticking to meds as I feel it is my best bet on keeping away larger % then if I was not taking. But it is a decision I made with my spouse and oncologist, the decision you make should always be based on what you feel is best for you. Good Luck

      almost 4 years ago
    • Gena's Avatar

      I had a 10% recurrence, went on Tamoxifen and my breast cancer came back. Better safe than sorry.

      almost 4 years ago
    • Nancebeth's Avatar

      Nope, the chemo did not put me in menopause.
      Thanks to all who answered. I do appreciate the input.

      almost 4 years ago
    • leepenn's Avatar

      I don't know what I would do. I've not had to consider hormone therapy. In fact, I am on HRT because of the sudden menopause due to chemo. Anyway, the difference between 10% and 5% risk of recurrence - how does that make you feel? 90% chance versus 95% chance of no recurrence - looking at it from the glass half full perspective. These drugs are definitely not guarantees... and they come with pretty dramatic side effects. But, to me, 90% versus 95% risk with a huge difference in quality of life? I guess I feel like I'd be more likely to stop the drug.... Good luck. I hope you are able to find peace with your decision....

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more mixed tumors, breast cancer questions.  Also, don't forget to check out our Mixed Tumors, Breast Cancer page.